Texas, 2005

Hail in Texas, August 8, 2005

August 8, 2005 · NWS LUB · 3 events in 2 counties and zones

3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 8, 2:30 PM CST, 40 minutes earlier.

Area forecast discussion, Aug 8, 2:30 PM CST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
330 PM CDT MON AUG 8 2005

.SHORT TERM...
WATER VAPOR IMAGERY CONTINUES TO ILLUSTRATE A SWATH OF MID-UPR LEVEL
DRYING LOCATED OVER MUCH OF THE FORECAST AREA AND POINTS UPSTREAM TO
THE NORTH AND NORTHWEST.  A LINE OF SCATTERED CONVECTION CONTINUES
TO DEVELOP AS CONDITIONAL INSTABILITY WITHIN THE AFOREMENTIONED AREA
REMAINS PRIME FOR DIURNAL CONVECTIVE DEVELOPMENT.  OTHERWISE...
IMPRESSIVE AND LONG-LIVED COMPLEX OF HEAVY RAIN PRODUCING
THUNDERSTORMS HAS ERODED OVER THE EAST AND SOUTHEAST FORECAST AREA
BETWEEN 1 AND 2 PM.  88D ESTIMATES AS HIGH AS 10 INCHES IN PORTIONS
OF STONEWALL COUNTY WITH 4 TO 6 INCHES ACROSS OTHER ISOLATED AREAS.
MAIN CONCERN WILL BE THIS EVENING/EARLY TONIGHT WITH LIGHT STEERING
CURRENTS ALOFT AND THE POTENTIAL FOR HEAVY RAINFALL ACROSS THE
NORTHWEST/WESTERN SECTIONS OF THE FORECAST AREA.  THESE CELLS APPEAR
TO BE MORE OF THE DIURNAL/PULSE VARIETY...HOWEVER INVERTED-V HINT OF
THE 12Z AND MODEL THERMODYNAMIC PROFILES SUGGEST BRIEF GUSTY WINDS
POSSIBLE WITH A FEW OF THESE STORMS...SIMILAR TO THE 54 MPH WIND
GUSTS EXPERIENCED AT BOTH HART AND DIMMITT SUNDAY EVENING BETWEEN 6
AND 7 PM.  LINGERING MID-LEVEL TROF AXIS AND SUBTLE SHORTWAVE ENERGY
WILL CONTINUE TO IMPACT THE AREA LATE TONIGHT AND TOMORROW...
FOLLOWING THE DIURNAL DECAY OF ONGOING CONVECTION OUT WEST.  BML.10

.LONG TERM...
SHWTV TROF SHOULD BE SE OF THE AREA BY TUE EVE AND UPR RIDGE WILL BE
BUILDING IN FROM THE WEST. DESPITE RISING HEIGHTS/THICKNESS UNDER
THE UPR RIDGE...WILL BE FAIRLY CONSERVATIVE WITH THE WARMUP GIVEN
OUR WET SOILS/MATURING COTTON ACROSS MUCH OF THE CWA. LATEST GFS RUN
SEEMS TO HAVE DE-EMPHASIZED THE LINGERING TROF ACROSS
CENTRAL/EASTERN TX AND OF MORE INTEREST IS THE UPR RIDGE FLATTENING
ACROSS THE CENTRAL ROCKIES/PLAINS AS WESTERLY FLOW INCREASES DUE TO
SEVERAL SHTWVS DROPPING SE OUT OF WEST CANADA. THIS HAS SUPPORT FROM
THE 0Z ECMWF. ALTHOUGH THE ATMOSPHERE TENDS TO DRY OUT ABOUT ABOVE
700 MB OR SO...CANT RULE OUT ISOLD AFTN AND EVE TSTMS WED-THU DUE TO
RESIDUAL MOISTURE AND DIURNAL HEATING. RIDGING WILL GRADUALLY BE
REPLACED BY TROFFING AND SW FLOW ALOFT BY NEXT WEEKEND. THIS WILL
BRING INCREASING MID-LVL MOISTURE IN FROM THE SW THUS TSTM CHANCES
SHOULD BE ON THE RISE ACROSS THE SRN ROCKIES AND POSSIBLY INTO OUR
WESTERN COUNTIES. ANOTHER CONCERN IS THE POSSIBILITY OF A COLD FRONT
THAT MAY MAKE A RUN FOR THE SPLNS ON WED BUT MOST LIKELY WILL HANG
UP UNTIL A STRONG SHTWV TROF MOVING ACROSS THE NRN PLAINS BRINGS IT
BACK SOUTH SAT OR SUN. THIS MAY BRING US COOLER TEMPERATURES AND A
BETTER CHANCE FOR RAIN. HAVE TRENDED POPS UP AND TEMPS DOWN JUST
SLIGHTLY FOR SUN AND MON AWAITING FURTHER DETAILS.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        62  90  65  93 /  50  20  10  10
TULIA         62  91  64  92 /  30  20  10  10
PLAINVIEW     65  90  67  92 /  30  20  10  10
LEVELLAND     66  89  64  93 /  30  20  10  10
LUBBOCK       66  89  67  93 /  30  30  10  10
BROWNFIELD    68  90  67  94 /  30  20  10  10
CHILDRESS     68  92  71  96 /  30  30  20  10
SPUR          69  92  70  95 /  30  30  20  10
ASPERMONT     69  92  72  95 /  30  40  20  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
TX...NONE.

&&

10/33
Hazardous weather outlook, Aug 8, 5:00 AM CST, 10 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
600 AM CDT MON AUG 8 2005

TXZ021>044-091100-
BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD-
GARZA-HALE-HALL-HOCKLEY-KENT-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER-
STONEWALL-SWISHER-TERRY-YOAKUM-
600 AM CDT MON AUG 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...
SCATTERED THUNDERSTORMS CAN BE EXPECTED DURING THE COURSE OF THE DAY
TODAY AND IN THE EVENING AND OVERNIGHT HOURS...MAINLY ACROSS AREAS
EAST OF INTERSTATE 27. ABUNDANT MOISTURE WILL CONTINUE TO BE
AVAILABLE...AND THIS COMBINED WITH THE EXPECTED SLOW-MOVING NATURE
OF THE THUNDERSTORMS SHOULD RESULT IN SOME LOCALLY HEAVY RAINFALL.
IN ADDITION INCREASED INSTABILITY LATE THIS AFTERNOON AND EARLY THIS
EVENING MAY ALLOW FOR SOME THUNDERSTORMS TO BECOME STRONG WITH
DOWNBURST WINDS AND SMALL HAIL POSSIBLE. HOWEVER NO SEVERE WEATHER
IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The Cannon AFB radar (KFDX), 57 km away, was scanning. The volume nearest the first event began at 21:07 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Parmer

When
August 8, 3:10 PM CST
Where
Parmer County, 15 mi W of Friona
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.633, -103.000

Hail, Bailey

When
August 8, 3:20 PM CST
Where
Bailey County, Enochs
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
33.867, -102.767

Hail, Bailey

When
August 8, 3:28 PM CST
Where
Bailey County, 4 mi W of Enochs
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.867, -102.833

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5465263, 5465264, 5465265.